Hail, Haskell
- When
- April 27, 6:35 PM CST
- Where
- Haskell County, 1.73 mi E of Rochester
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.320, -99.840
A few severe thunderstorms developed along the dryline on April 27 and resulted in damaging winds and large hail reports across the area. A more robust upper low and the dryline triggered a few intense supercells on April 28, that resulted in very large hail and damaging wind reports across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A few severe thunderstorms developed along the dryline on April 27 and resulted in damaging winds and large hail reports across the area. A more robust upper low and the dryline triggered a few intense supercells on April 28, that resulted in very large hail and damaging wind reports across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 27, 6:00 PM CST, 35 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service San Angelo TX 700 PM CDT Tue Apr 27 2021 ...New AVIATION... .SHORT TERM... (This evening through Wednesday) Issued at 204 PM CDT Tue Apr 27 2021 Currently, a dryline is located from the Permian Basin, south into the Trans Pecos region. This dryline is forecast to advance a bit more to the east this afternoon, before beginning to retreat to the west this evening. In addition, another moisture gradient resides across our central counties, with dewpoints in the 60s to the east and in the 50s to the west. Considerable uncertainty continues as to whether storms will develop to our west this afternoon, along the dryline, or if the cap will hold. An unstable environment will reside across the area, so any storms that do develop have to potential to become strong to severe, with large hail, damaging winds and an isolated tornado being the main threats. Several of the CAMs keep much of the area dry through the early evening hours (with the cap holding), while the latest WoFS runs are indicating at least isolated convection developing. Overnight, showers are thunderstorms are forecast to develop across the Permain Basin, along the retreating dryline. Some of this activity may move into the Big Country during the early morning hours Wednesday, and possibly as far south as the Concho Valley. In addition, showers are thunderstorms are forecast to develop across the mountains of northern Mexico, with some of this activity moving into the northern Edwards plateau late this evening, then across the Interstate 10 corridor during the early morning hours. A few strong to severe thunderstorms are once again possible, with large hail, damaging winds and an isolated tornado being the main hazards. Rain chances on Wednesday will be highly dependent on how the storms overnight transpire. An upper level low across Southwest Texas will approach far West Texas late Wednesday. As this feature approaches, showers and thunderstorms are forecast to develop, mainly during the afternoon hours, with the best chance across the eastern half of the area. Once again, a few strong to severe thunderstorms will be possible. Highs on Wednesday will be in the low to mid 80s for most locations. && .LONG TERM... (Wednesday night through next Tuesday) Issued at 1253 PM CDT Tue Apr 27 2021 During the day Wednesday, the dry-line will mix east to roughly an area stretching from Haskell to Ozona, while a surface low looks to develop across the Permian Basin in the morning hours and move northeast into a location near Aspermont TX in the afternoon, resulting in south to south-southeast winds east of the dry-line. Meanwhile, in the upper levels the low will be moving east across southern NM, with southwest flow aloft continuing across West Central Texas. By Wednesday afternoon, day-time heating combined with dewpoints in the mid to upper 60s in the warm sector will lead to ML CAPEs increasing to 1500-2500 J/KG. The surface/low level lift from dry-line convergence and widespread large-scale ascent provided by the approaching upper level low, combined with the aforementioned instability and moisture, should result in scattered to numerous thunderstorms developing along and ahead of the dry-line Wednesday afternoon. (The NAM actually shows the low level capping inversion going away around sunrise Wednesday with ML CAPE of 1000-2000 J/KG, so it starts generating thunderstorms in the early morning hours. However, there is low confidence in this solution as it appears to be an outlier.) With 850-300 mb mean winds, 0-6 km bulk shear vectors and anvil level winds oriented off the dry- line boundary, and the favorable veering winds in the low to mid levels and effective shear of 50-60 KT, storm mode looks to be discrete supercells capable of producing large hail and damaging winds. An isolated tornado or two will be possible as well due to 0-1 km shear of 10-15 KT. With warm southerly winds continuing and good clearing of skies expected during the morning, it should be a warm day with highs in the low to mid 80s. Wednesday night, a cold front will move down from the north, bringing another focal point for additional thunderstorms during the evening/overnight hours as it moves through. Wednesday afternoon and evening, models are focusing some heavy rain potential across the Northwest Hill Country and southern Heartland, where total rainfall amounts for today through late Wednesday night could reach 2-4 inches, so localized flooding/flash flooding is not out of the question in these counties. Elsewhere, the Big Country and northern Heartland could get about 1-2 inches total rainfall today through Wednesday night, with generally a tenth to half inch elsewhere. Cooler air moving in behind the cold front will bring cooler lows in the mid to upper 50s Wednesday night. Models continue to trend slower with the movement of the upper low for Thursday and Friday, generally showing the core of the low over and southwest of West Central Texas on Thursday, potentially bringing some additional showers/storms to the region that day (as well as cooler than normal highs in the low to mid 70s), and then either keeping it southwest of our region on Friday as well (according to the ECMWF and NAM) or moving it east of our region (according to the GFS). The GFS deterministic seems to be an outlier with the faster movement, as the ensemble means appear to favor the slower solution of the ECMWF and NAM. Considering this, and the continued cool air flow (north to northeast surface winds) high temperatures have been lowered for Friday as well, with highs generally in the mid 70s. Saturday, the low will either be moving east to the south of our region, or already well off to the east. Once again, the slower solution is more favored, so forecast highs Saturday are a bit lower this day as well. Sunday and Monday, south to southwest surface and low level winds will occur, along with significant warming of the 850 mb thermal ridge, so it should get a lot warmer (highs Sunday in the upper 80s/low 90s and highs Monday in the lows to mid 90s). && .AVIATION... (00Z TAFS) Issued at 642 PM CDT Tue Apr 27 2021 A northeast to southwest band of thunderstorms has developed just northwest of the Big Country this evening. This band of thunderstorms is expected to gradually overspread the Big Country through this evening and early tonight. Most of this activity should remain northwest and north of Abilene. Other showers and thunderstorms are developing farther to the southwest, closer to Midland. These showers and storms are moving northeast and could affect western parts of the Concho Valley and western Big Country through early tonight. Have a possibility for other showers and storms to develop into the Edwards Plateau area overnight. This convection could move northeast into our southern and southeastern counties. On Wednesday, additional development of showers and thunderstorms is expected, with the most concentrated activity expected to be in the afternoon. With uncertainty in the details of timing and placement, carrying VCTS groups in our TAFs at this time. Will monitor radar trends and adjust as needed with the TAFs. Will have a possibility for localized strong, gusty winds and hail from the storms. Otherwise, initial low cloud development over our southeastern counties this evening will expand west and north tonight, and should encompass all of our TAF sites late tonight (outside of convection). Low cloud ceilings are expected to be in the MVFR category. Gusty south to southeast winds this evening will decrease to some extent tonight at most of our TAF sites. On Wednesday, winds will be primarily from the south at 10-15 knots. && .PRELIMINARY POINT TEMPS/POPS... Abilene 65 83 56 69 / 60 40 50 40 San Angelo 67 87 57 73 / 40 30 30 30 Junction 67 83 58 76 / 40 50 60 20 Brownwood 66 79 58 71 / 50 60 80 40 Sweetwater 64 85 56 69 / 60 20 30 30 Ozona 66 86 57 75 / 40 20 20 20 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Daniels LONG TERM....SJH AVIATION...19
Hazardous Weather Outlook National Weather Service San Angelo TX 243 PM CDT Tue Apr 27 2021 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-281945- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 243 PM CDT Tue Apr 27 2021 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible across most of the area this afternoon and overnight. The main hazards will be large hail and damaging winds. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong to severe thunderstorms are possible across most of West Central Texas Wednesday and Wednesday night. Large hail and damaging winds are the main hazards. An isolated tornado is also possible. In addition, heavy rainfall may lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service San Angelo TX
717 PM CDT Tue Apr 27 2021
TXZ049-280115-
Fisher TX-
717 PM CDT Tue Apr 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FISHER COUNTY UNTIL 815
PM CDT...
At 717 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Rotan, or 14 miles southwest of Aspermont, moving
northeast at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hamlin, Rotan, Hobbs and Hitson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3289 10014 3288 10015 3268 10066 3296 10065
3296 10014
TIME...MOT...LOC 0017Z 237DEG 29KT 3297 10038
SKThe Dyess AFB radar (KDYX), 103 km away, was scanning. The volume nearest the first event began at 00:35 UTC.
10 hail, 10 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A tractor trailer was blown off of Interstate 20 near Roscoe.
Abilene Police Department reported high water levels at South 27th Street.
A member of the public reported nickel size hail.
Hailstones were estimated by the member of the public to be just under two inches.
A member of the public estimated wind speeds of at least 60 mph and a sustained wind squall for about 5 minutes.
Wind driven golf ball sized hail damaged about five to six homes located 9 miles west of Throckmorton. The large hail and wind broke windows on the north and west facing sides Some of the homes had roof and water damage in their homes.
Damaging thunderstorm winds tore some of the metal roofing off a home. Hail broke out windows of about five to six homes, flipped a Recreational Vehicle on its side, and damaged a smaller outbuilding. The damaging thunderstorm winds caused an older barn to lean over. A porch awning was also damaged.
Law enforcement official reported a broken windshield from golf ball size hail and damaging thunderstorm winds.
Seven power poles were blown down near FM 503 and FM 504. Trees and brush had to be cleared from FM 503. The trained spotter reported everything was blown from west to east. Winds were estimated at 85 mph.
Damaging thunderstorm winds blew the roof off of a barn, uprooted a tree and broke large mesquite tree limbs.
Ping pong size hail and strong winds broke one window at the school in Lohn. The wind driven hail destroyed hundred acres of wheat between FM 504 and FM 765.
The combination of lots of hail and damaging thunderstorm winds resulted in near whiteout conditions for 5 minutes.
Three power poles were snapped about a mile south of FM 765 and US Highway 283 intersection.
Damaging thunderstorm winds destroyed a barn and threw it 300 feet to the east. |Four windows on the west side were broken by wind driven hail.
Emergency manager reported damaging winds that destroyed two sheds that housed two goats. The two goats were killed when these smaller sheds were tossed by the thunderstorm winds.
One dock was severely damaged as it was flipped. Another dock had damage. The winds were estimated to be at least 80 mph.
Damaging thunderstorm winds peeled a roof off a mobile home and produced minor damage to three other mobile homes. Also, doors were blown out of an airport hangar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953053, 953036, 953037, 953033, 953032, 953041, 953039, 953044, 953054, 953052, 953078, 953048, 953061, 953071, 953068, 953073, 953076, 953075, 953070, 953058, 953059.